Home About us Editorial board Ahead of print Current issue Archives Submit article Instructions Advertise Search Subscribe Contacts Login 
  • Users Online: 278
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
RAPID COMMUNICATION
Year : 2022  |  Volume : 9  |  Issue : 2  |  Page : 127-128

Perils of injudicious use of alternate forms of medicine: Toxic encephalopathy in a neonate


Department of Neonatology, Kerala Institute of Medical Sciences, Thiruvananthapuram, Kerala, India

Date of Submission16-Aug-2022
Date of Acceptance24-Oct-2022
Date of Web Publication10-Nov-2022

Correspondence Address:
Dr. Femitha Pournami
Department of Neonatology, Kerala Institute of Medical Sciences, Thiruvananthapuram - 695 029, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijamr.ijamr_191_22

Rights and Permissions

How to cite this article:
John T, Pournami F, Prithvi AK, Panackal AV, Prabhakar J, Jain N. Perils of injudicious use of alternate forms of medicine: Toxic encephalopathy in a neonate. Int J Adv Med Health Res 2022;9:127-8

How to cite this URL:
John T, Pournami F, Prithvi AK, Panackal AV, Prabhakar J, Jain N. Perils of injudicious use of alternate forms of medicine: Toxic encephalopathy in a neonate. Int J Adv Med Health Res [serial online] 2022 [cited 2023 Jan 27];9:127-8. Available from: https://www.ijamhrjournal.org/text.asp?2022/9/2/127/360869

A term “neonate,” appropriate for dates, delivered vaginally was apparently well and breastfed till 3 weeks of age. He was referred to our unit after 2-day history of decreased feeding and lethargy followed by seizures. There was no specific history of fever or respiratory signs. Standard investigations for neonatal encephalopathy including testing for hypocalcemia, hypomagnesemia, meningoencephalitis, and inborn errors of metabolism, were negative. The baby was initially administered antibiotics, acyclovir, and phenobarbitone. Electroencephalogram was noted to be abnormal, with frequent activation of sharp waves in left occipital, central, and temporal leads. Magnetic resonance imaging brain showed evidence of dependent bleeds in occipital horns. Platelet count, prothrombin, and activated partial thromboplastin time were normal. A single value of borderline hypokalemia (3.3 meq/L) was noted on the capillary blood gas analysis. Detailed communication and revisiting history revealed the administration of a Siddha preparation (prescribed for general well-being and as a gut cleanser) containing Glycyrrhiza glabra (licorice). The drug was prescribed by a physician and was given as ½ teaspoon powder in 1 tablespoon of water for nearly 7–10 days before the onset of illness. Fortunately, this revelation and the negative tests for other illnesses allowed us to stop antimicrobials. Intensive care and supportive management sufficed, and he was discharged after 5 days. In the first follow-up visit, he showed good health, normal neurobehavior, and tone.

Licorice is a plant product used in cosmetics, confectionaries, and pharmaceutics. It has traditionally been considered to have benefits for chronic illnesses.[1] Indian traditional medicine forms use the product as a gut cleanser, skin protectant, expectorant, and eye-drop constituent.[2] It has been reported to cause multiorgan dysfunction (MODS), pseudohyperaldosteronism, hypokalemia, hypertension, and edema. Hemorrhagic strokes have also been reported.[3] These are probably related to intermittent and reversible hypertension and an anticoagulant effect secondary to the inhibition of Factor Xa. Literature on toxicity is mostly related to the adult population, and comorbidities such as hypertension, malnutrition, and old age are known to augment complications of licorice.[4] Due to logistic constraints, we could not estimate steroid hormones or measure plasma renin activity. These might have aided in substantiating the etiology. Accurately diagnosing licorice toxicity requires high-performance liquid chromatography for specific metabolites. These tests are usually done in research settings.[5] We recently reported an infant with MODS and dicarboxylic aciduria due to an oily herbal preparation.[6]

It would be prudent to build a close rapport with families of neonates with unexplained encephalopathy and elicit a history of administration of known, problematic, and alternate forms of medicine. This could help optimize investigations and allow for supportive management. On a larger front, this is a crucial public health issue that needs to be addressed by increasing awareness through the proper use of media and social networks. Appropriate postnatal education of mothers and families before discharge from birth hospitalization could include caution against the use of drugs that are not approved for children.[7]



 
  References Top

1.
Bellanger RA, Seeger CM. Complementary and alternative medicine. Side Effects Drugs Annual 2021;43:493-502.  Back to cited text no. 1
    
2.
Wahab S, Annadurai S, Abullais SS, Das G, Ahmad W, Ahmad MF, et al. Glycyrrhiza glabra (Licorice): A comprehensive review on its phytochemistry, biological activities, clinical evidence and toxicology. Plants (Basel) 2021;10:2751.  Back to cited text no. 2
    
3.
Shin H, Chung M, Rose DZ. Licorice root associated with intracranial hemorrhagic stroke and cerebral microbleeds. Neurohospitalist 2019;9:169-71.  Back to cited text no. 3
    
4.
Nazari S, Rameshrad M, Hosseinzadeh H. Toxicological effects of Glycyrrhiza glabra (Licorice): A review. Phytother Res 2017;31:1635-50.  Back to cited text no. 4
    
5.
Kim HY, Zuo G, Lee SK, Lim SS. Acute and subchronic toxicity study of nonpolar extract of licorice roots in mice. Food Sci Nutr 2020;8:2242-50.  Back to cited text no. 5
    
6.
John EM, Kolisambeevi AA, Pournami F, Prithvi AK, Nandakumar A, Prabhakar J, et al. Magic potion, concoction, or poison? Multiorgan dysfunction syndrome and dicarboxylic aciduria after quack prescriptions. Indian J Pediatr 2022;89:817.  Back to cited text no. 6
    
7.
Al-Alami Z, Taybeh E, Alsous M, Abu-Hakmeh M. Use of complementary and alternative therapies in infants under 3 months in Jordan. East Mediterr Health J 2021;27:7-15.  Back to cited text no. 7
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed372    
    Printed37    
    Emailed0    
    PDF Downloaded33    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]